Three commonly used antibiotics — Cefixime, Cefotaxime, and Ofloxacin — that are widely used to treat bacterial infections are now found to have more side effects than what was known earlier. To enable patients and doctors take an informed choice while procuring them, drug regulatory authorities have made it mandatory for manufacturers to clearly mention the newly found side effects in leaflets and include them in the drug packets.
Drug Control General of India (DCGI) Dr Eswara Reddy has asked all the State Drug Control Administrations (DCA) to inform drug manufacturers on the need to include additional information related to side effects from the three antibiotics.
These side effects were first reported by the Pharmacovigilance Programme of India (PvPI) of the Ministry of Health and Family Welfare. Based on the report from PvPI, the drug regulatory authorities decided to issue an advisory to all the manufacturers to clearly state the adverse reactions that these antibiotics might cause among patients.
Antibiotics side effects
The known adverse reactions or side effects from these antibiotics are — nausea, vomiting, dizziness and stomach pain — which are always part of regular warnings for many antibiotics.
Cefotaxime, which is a broad spectrum antibiotic and available under many brand names in the market, is used for urinary tract infections, meningitis, pneumonia, joint infections etc. According to Central Drugs Standard Control Organisation (CDSCO), Cefotaxime now is found to cause angioedema, a condition in which swelling occurs under the skin due to accumulation of water.
Similarly, Ofloxacin, an antibiotic also commonly used to treat urinary tract infections and pneumonia, is now known to cause Stevens-Johnson syndrome, a medical emergency that causes painful rashes and blisters on the skin, mouth, nose and even eyes. Cefixime that is sold under many brand names is a go-to drug for tonsillitis, bronchitis, gonorrhoea and urinary tract infections. It turns out that the antibiotic can cause an adverse reaction and lead to a rare medical condition in which skin erupts with rashes and blisters.
Such broad-spectrum antibiotics should be taken by patients only after consultation with a qualified doctor.